Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 451, NWS Sioux Falls, SD

August 2, 2004Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 12:23 AM CDT for Miner County, South Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2004, 12:23 AM CDT (05:23 UTC)
Expired
Aug 2, 2004, 1:00 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Miner County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 12:50 AM CDTHIGH SUST WINDS 60Howard, SD*** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY FLYING GLASS
Aug 2, 12:55 AM CDTHIGH SUST WINDS 706 Nnw Howard, SDESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL
Aug 2, 1:02 AM CDTTSTM WND GST 70Howard, SDSEVRAL LARGE TREES DOWN
Aug 2, 1:10 AM CDTTSTM WND GST 70Canova, SDAT LEAST ONE POWER POLE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 7:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3501 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
3.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 020523
SVRFSD
SDC097-020600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 100 AM CDT

* AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF FEDORA TO
  9 MILES NORTH OF CARTHAGE...OR FROM 22 MILES NORTH OF MITCHELL TO
  25 MILES EAST OF HURON...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CARTHAGE AROUND 1230 AM CDT
  FEDORA AROUND 1235 AM CDT
  ROSWELL AROUND 1245 AM CDT
  VILAS AROUND 1250 AM CDT
  HOWARD AROUND 1255 AM CDT
  CANOVA AROUND 100 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9784 4419 9781 4419 9738 4385 9738

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:20 AM CDT, 15 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 9:20 AM CDT, 15 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 AM CDT SUN AUG 1 2004

.DISCUSSION...
WELL THIS MORNING IT LOOKS PRETTY SIMILAR TO YESTERDAY.  NOT TOO
MUCH HAS CHANGED WITH SURFACE LOW IN EAST CENTRAL SOUTH DAKOTA AND
ASSOCIATED FRONTAL BOUNDARIES.  SURFACE WIND PATTERN PRETTY MESSED
UP DUE TO EARLY MORNING CONVECTION.  MOISTURE WILL BE INCREASING AT
LOW LEVELS ONCE AGAIN BY 18Z ACROSS MUCH OF THE AREA.  SO THERE WILL
BE PLENTY OF MOISTURE FOR STORM DEVELOPMENT.  AMS WILL BE UNSTABLE
ONCE AGAIN WITH CAPES ABOVE 5000 BY 21Z ACROSS THE TRI STATE AREA.
HOWEVER...ONCE AGAIN THE STRENGTH OF THE CAP WILL BE KEY.  UPPER
LEVEL RIDGE BEGINS TO BUILD INTO THE AREA MORE THAN WHAT IT DID
YESTERDAY SO CAP WILL KEEP TSRA DEVELOPMENT AT BAY THROUGH EARLY TO
MID AFTERNOON. BUT AS TEMPS EXCEED 90...I EXPECT RAPID TSRA
DEVELOPMENT TO OCCUR ACROSS PORTIONS OF SOUTHEAST SD...SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.  USING 12 DEGREE ISOTHERM AT
70H...LOOKS LIKE PORTIONS OF SOUTHWEST MINNESOTA WILL HAVE THE BEST
CHANCES FOR CONVECTION.  LARGE HAIL WOULD BE THE BIGGEST THREAT WITH
STORMS...BUT CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES WHICH
MATCHES UP WELL WITH SWODY1.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HEITKAMP
Hazardous weather outlook, Aug 1, 9:26 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT SUN AUG 01 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
926 PM CDT SUN AUG 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE MODERATE RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED
ACROSS THE ENTIRE AREA FOR THE OVERNIGHT HOURS.  THUNDERSTORMS
OVER NORTH CENTRAL SOUTH DAKOTA THIS EVENING... WILL MOVE INTO
AREAS BETWEEN HURON AND CHAMBERLAIN AFTER 11 PM.  HAIL TO GOLF
BALL SIZE... AND DAMAGING WINDS IN EXCESS OF 70 MPH... ARE
EXPECTED WITH THESE STORMS...ALTHOUGH AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE.  THE STORMS ARE THEN EXPECTED TO FORM INTO A
LINE... WHICH WILL MOVE SOUTHEAST ACROSS THE REMAINDER OF
SOUTHEAST SOUTH DAKOTA... INTO PARTS OF SOUTHWEST MINNESOTA...
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING THE EARLY
MORNING.  AS THIS OCCURS... THE PRIMARY THREAT WILL TRANSITION TO
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE LATE AFTERNOON
AND EVENING BOTH MONDAY AND TUESDAY. THESE STORMS COULD BE SEVERE
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

In the hours before

Special weather statement, Aug 1, 7:50 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN UGC
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN AUG 1 2004

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ054>056-061-062-066-
067-020300-
COTTONWOOD MN-DICKINSON IA-JACKSON MN-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OSCEOLA IA-PIPESTONE MN-ROCK MN-TURNER-
750 PM CDT SUN AUG 1 2004

...TORNADO WATCH NUMBER 678 HAS BEEN CANCELLED...

THE MAIN THREAT OF SEVERE WEATHER DURING THE EVENING HAS SHIFTED
NORTHWEST OF THE AREA. THEREFORE THE TORNADO WATCH...WHICH WAS IN
EFFECT UNTIL 10 PM CDT...HAS BEEN CANCELLED FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA.

SDZ039-040-020115-
BROOKINGS-KINGSBURY-
750 PM CDT SUN AUG 1 2004

...TORNADO WATCH NUMBER 678 TO BE REPLACED...

THE MAIN THREAT OF SEVERE WEATHER FOR THIS EVENING HAS SHIFTED INTO
NORTH CENTRAL SOUTH DAKOTA...NORTHWEST OF THE BROOKINGS AND DE SMET
AREAS. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF
EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA UNTIL 10 PM CDT...HAS BEEN
REPLACED.  THE NEW TORNADO WATCH...NUMBER 682...WILL COVER PARTS OF
CENTRAL...NORTHEAST AND EAST CENTRAL SOUTH DAKOTA UNTIL 2 AM CDT.

 HACKER
Local storm report, Aug 1, 8:56 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 NNW LISMORE           43.84N 96.00W
07/31/2004  0.88 INCH        NOBLES             MN   PUBLIC

&&

DEMORIN
Local storm report, Aug 1, 9:33 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 ESE EDGERTON          43.86N 96.09W
07/31/2004  0.75 INCH        PIPESTONE          MN   TRAINED SPOTTER

            ONE AND A HALF MILE SWATH OF DIME SIZE HAIL FELL FROM
            JUST SOUTHEAST OF EDGERTON ACROSS MURRAY, PIPESTONE, ROCK
            AND NOBLES COUNTY INTERSECTION AND ENDED NEAR LEOTA.

&&

JRM
Local storm report, Aug 1, 9:40 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 ESE EDGERTON          43.85N 96.06W
07/31/2004  0.75 INCH        MURRAY             MN   TRAINED SPOTTER

            SPOTTER REPORTED SWATH OF DIME SIZE HAIL FROM JUST
            SOUTHEAST OF EDGERTON ACROSS THE
            PIPESTONE...MURRAY...ROCK AND NOBLES COUNTY INTERSECTION.
            ALSO HAD PUBLIC REPORTS OF CROP DAMAGE DUE TO HAIL ALONG
            THE MURRAY AND NOBLES COUNTY LINE.

&&

JRM
Local storm report, Aug 2, 12:05 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     HURON                   44.36N 98.22W
08/01/2004  90 MPH           BEADLE             SD   OFFICIAL NWS OBS

&&

JH
Local storm report, Aug 2, 12:16 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1216 AM CDT MON AUG 02 2004

..TIME(CDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

1211 AM      WIND                NE HURON                0.00N  0W
08/02/2004   65.00 MPH           BEADLE             SD   STORM SPOTTER
             THE STORM IS JUST LETTING UP HERE NOW. EXTREMELY HIGH WINDS.
             WE HAVE A LOT OF BROKEN BRANCHES/TREES DOWN IN OUR AREA.
             AVERAGE DIAMETER OF 6-8 INCHES ON THE BRANCHES THAT I CAN
             SEE. WHAT A MESS WE HAVE TO CLEAN UP. OUR FRONT YARD IS
             ACTUALLY COVERED IN BROKEN BRANCHES-THE BACK YARD DOESNT
             LOOK MUCH BETTER. NO HAIL. JUST HARD RAIN AND VERY DAMAGING
             WINDS. HAS LET UP TO A STEADY RAIN W/ LIGHTENING/THUNDER. WE
             DID LOOSE ELECTRICITY FOR A FEW SECONDS DURING THE BRUNT OF
             THE WINDS.

DEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:19 PM CDTSevere Thunderstorm WarningFSDBeadle41 min
Aug 1, 11:35 PM CDTSevere Thunderstorm WarningFSDJerauld40 min
Aug 1, 11:57 PM CDTSevere Thunderstorm WarningFSDSanborn48 min
Aug 1, 11:59 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Aug 2, 12:05 AM CDTSevere Thunderstorm WarningFSDAurora, Brule55 min
Aug 2, 12:11 AM CDTSevere Thunderstorm WarningFSDKingsbury49 min
Aug 2, 12:16 AM CDTSevere Thunderstorm WarningFSDJerauld29 min
Aug 2, 12:39 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson36 min
Aug 2, 12:56 AM CDTSevere Thunderstorm WarningFSDLake34 min
Aug 2, 1:00 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas, Miner30 min
Aug 2, 1:11 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha49 min
Aug 2, 1:15 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson45 min
Aug 2, 1:30 AM CDTSevere Thunderstorm WarningFSDDouglas30 min
Aug 2, 1:51 AM CDTSevere Thunderstorm WarningFSDTurner39 min
Aug 2, 1:57 AM CDTSevere Thunderstorm WarningFSDHutchinson33 min
Aug 2, 2:27 AM CDTSevere Thunderstorm WarningFSDLincoln33 min
Aug 2, 5:53 AM CDTSevere Thunderstorm WarningFSDBeadle37 min
Aug 2, 6:17 AM CDTSevere Thunderstorm WarningFSDKingsbury28 min
Aug 2, 7:40 AM CDTSevere Thunderstorm WarningFSDKingsbury35 min
Aug 2, 7:55 AM CDTSevere Thunderstorm WarningFSDBrookings35 min
Aug 2, 3:13 PM CDTSevere Thunderstorm WarningFSDBeadle32 min
Aug 2, 3:33 PM CDTSevere Thunderstorm WarningFSDKingsbury42 min
Aug 2, 6:15 PM CDTSevere Thunderstorm WarningFSDGregory30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.